By Robert A. Cardali –
In medical terms, it’s called “polypharmacy” or “concomitant psychotropic medication.” Laymen know it as multiple-medication. When it comes to what is being done to U.S. children, however, it is nothing more than “overmedicating.” In fact, it has become increasingly common to have children and adolescents taking a number of prescription medications at the same time for the same or related conditions.
This practice has become one of great concern to medical experts − especially in situations where children and adolescents are given multiple medications for the treatment of psychiatric conditions. Children are now being prescribed multiple drugs to treat everything from Attention Deficit Disorder (ADD), to depression, to bipolar disorder.
While many adults take more than one medication at the same time, the cumulative effects they experience are usually more extensively researched and far less problematic than those associated with young patients.
Pediatric polypharmacy is the term that applies when doctors prescribe two or more psychotropic drugs simultaneously to treat psychiatric symptoms in children. Such practice is also described as concomitant psychotropic medication.
In a 2010 study, polypharmacy was defined as “concurrent prescriptions of 2 or more psychotropic drugs from across medication classes.”
Unfortunately, in the case of children and adolescents, the risks of pediatric polypharmacy or concomitant psychotropic medication can be largely a case of learning through trial and error with the child being the lab animal.
Jonathan S. Comer, MD, the lead author of the 2010 study stated: “What surprised us was the prevalence of this practice in recent years. Now, 1 in 5 child visits in which a psychotropic drug is prescribed, that child is being prescribed multiple drugs from across different medication classes.”
Dr. Comer also mentions that, even though there may be new drugs for adults, they have not been studied enough to guarantee they are suitable for children and adolescents.
When discussing this recent study, Christoph U. Correll, MD, the Medical Director of the Recognition and Prevention Program at Zucker Hillside Hospital in Glen Oaks, New York, stated, “This study showed that the concurrent use of multiple psychotropic agents increased from one-seventh to about one-fifth of the visits by children and adolescents.”
Dr. Correll also commented that, because research continues to show that many adult disorders actually begin during childhood, polypharmacy is being seen more often.
Dr. Joseph Penn, a child psychologist and author of a related study published in Psychiatry 2005, said that “it’s not uncommon to find a child on an antidepressant, a mood stabilizer, and a sleep agent all at the same time, but there’s no research to see how these drugs interact with each other.”
Lack of research is perhaps the biggest issue surrounding pediatric polypharmacy. In order for medical professionals and parents alike to feel that it is safe to give children multiple psychotropic drugs, more research needs to be conducted to determine the variety of side effects that can occur with any single combination of two or even three drugs.
A study such as that would require a large test group consisting of children on a wide assortment of drug combinations in order to sufficiently consider and evaluate all of the possible combinations.
Another concern of medical professionals is the increasing prevalence of off-label usage. Medication is being prescribed to children even when the FDA has not approved that medication for treating a specific disorder in a child.
The off-label prescribing of drugs beyond the scope of their approval by the FDA has become a serious concern in recent years. Dosage levels, medical conditions, and treatment durations for which drugs were never intended or tested make the entire area of off-label use problematic at best. At its worst, the practice can be downright deadly.
It is for this reason that the FDA regularly discourages and even warns against such uses of drugs. This has been especially true in the case of powerful drugs like antipsychotics, heart medications, and antidepressants.
The incredibly strange thing about off-label use, however, is that doctors may prescribe drugs to treat conditions for which the FDA has even denied approval. Thus, while a manufacturer cannot market a drug for an unapproved off-label use, a doctor may prescribe the drug for that use.
Just as it is highly dangerous for an adult to take medication that is not approved for a condition they may have, it is extremely dangerous for a child to take a medication that is only approved for adults or is only approved to treat one type of a condition.
In 2003, two years prior to Dr. Penn’s study, a research/study report was published in Psychiatry regarding concomitant psychotropic medication for children 0-19 years old.
The authors of the study, Dr. Daniel J Safer, Dr. Julie Manmo Zito, and Dr. Susan dosReis wrote that “almost without exception, leaders in the [medical] field support concomitant psychotropic medication for specific indications in child psychopharmacology.”
Even in 2003, however, the researchers stated that one of the primary problems they encountered while researching the effects and merits of concomitant psychotropic medication was that there had not been enough research done prior to allowing children to take multiple drugs to treat their conditions.
With the excess of available reasons to medicate children today, it is essential that medical professionals, pharmaceutical companies, and consumers alike understand that each medication comes with its own list of side-effects. In combination, those side-effects can become more pronounced or more serious. New and unanticipated side-effects may even appear.
In order to be able to prescribe multiple psychotropic drugs to young children and adolescents, extensive research must be completed to determine the effects of drug interactions such as Adderall, a drug prescribed to help manage the symptoms of ADD, and Prozac, a drug used to treat depression in adults since the 1980s.
It is also important to keep in mind that simply because a drug has favorable results in the adult population does not mean it will have the same benefits for younger patients. In fact, one of the heavily reported side-effects of Prozac usage in children is an increase in mania which can cause “visual hallucinations, suicidal ideations, aggression or violent behavior, and adverse cardiovascular reactions.”
These effects were the subject of a label change for antidepressants such as Prozac, Paxil, and Zoloft. While adults have experienced side effects such as these associated with antidepressants, it creates a significant problem when children exhibit these types of serious psychological side- effects from taking two or more psychotropic drugs at the same time.
There is also the fact that some drugs like Accutane (for acne) are themselves very dangerous when used by children and adolescents. In the case of Accutane, many adolescent suicides have been linked to the drug and it carries a serious warning to that effect. Thus, when Accutane is used in combination with Prozac or another powerful antidepressant, the result could be extremely problematic for the child.
Although no child should be permitted to take multiple psychotropic medications simultaneously without thoroughly discussing the matter with a qualified medical professional, even that can be of little help in the absence of adequate testing and research in the area of pediatric pharmacology.